Category: 

What are the Common Norvasc&Reg; Side Effects?

Article Details
  • Written By: Rebecca Harkin
  • Edited By: Allegra J. Lingo
  • Last Modified Date: 10 December 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Helium is the only element that was discovered in space before it was found on Earth.  more...

December 10 ,  1948 :  The UN adopted the Universal Declaration on Human Rights.  more...

The calcium channel blocker Norvasc®, also known by the generic name amlopipine, is used to treat chest pain associated with hypertension and coronary artery disease, and enables some patients to tolerate exercise. Norvasc® side effects are peripheral edema, constipation, dizziness, lightheadedness, fatigue, and flushing. These Norvasc® side effects are seen more often when taken in high doses, and in women. Many of the Norvasc® side effects lessen or disappear after taking the drug for a short time. Use of this drug should be carefully considered if the patient has either aortic stenosis because it can cause hypotension, or liver disease because Norvasc® is metabolized in the liver and can stress the damaged liver.

Peripheral edema, or swelling of the feet and ankles, is one of most common Norvasc® side effects. It is caused by the retention of fluids in the peripheral parts of the body, a physiological response to the drug-induced decrease of pressure in the tiny, distal, artery branches of the feet. Elevating the feet, or using compression stockings, will sometimes help this side effect. If the condition worsens, or is unbearable, it may be necessary to reduce the Norvasc® dose, add an additional drug to control the swelling, or try a different calcium channel blocker.

Ad

Constipation is a common side effect of many calcium channel blockers, including Norvasc®. Calcium channel blockers relax muscles, including the ones in the colon, preventing movement through the colon and causing constipation. Increasing fiber and water intake should prevent constipation from becoming a problem while taking Norvasc®.

Dizziness and lightheadedness are worrisome Norvasc® side effects, but they both typically disappear as the body adjusts to the lower blood pressure brought about by the Norvasc®. While the body adjusts to Norvasc®, use care when getting up from a prone or sitting position. Rise gradually and, if possible, hold onto a solid object. Do not drive or operate machinery until you no longer experience dizzy spells.

Fatigue is a poorly understood Norvasc® side effect. Patients complain of feeling physically and mentally tired after starting this drug. Sometimes, taking it slow as the body adjusts to the new medication can make this side effect more bearable.

Occasionally, Norvasc® causes flushing, or reddening of the face, neck, or chest, a physiological response caused by dilation of the blood vessels. Since Norvasc® acts as a vasodilator, or dilator of blood vessels, flushing is common. This cosmetic side effect is more of an annoyance than a health concern.

Ad

You might also Like

Recommended

Discuss this Article

candyquilt
Post 3

The only side effects I experienced was light-headedness. But it went away. It is reducing my blood pressure effectively so I would stick with this drug even if that side effect continued. I realize other people have experienced worse side effects though.

bluedolphin
Post 2

@burcinc-- I'm not an expert on amlodipine and I've not used it myself. My sister however used it for some time and experienced the same side effects. She saw her doctor about it and her doctor switched her to another medication. The side effects disappeared after that.

I have no idea if your symptoms will go away with use. But I urge you to see your doctor again and describe them. From what I understand, amlodipine tends to cause some of these side effects for most people but the severity or their persistence varies from person to person. Your doctor should be able to give you insight and switch you to something else if required.

burcinc
Post 1

I was put on this drug recently for high blood pressure by my doctor. The first couple of days were fine and then I started experiencing side effects. My main issue is aching in my legs and general fatigue. I did notice some slight swelling in my ankles and feet yesterday, but that has not been a major issue so far. I am worried about the aching in my legs and the fatigue though. I take a walk every day and recently it has been more and more difficult for me to get out for my walk. I just feel exhausted.

I'm hoping that the side effects wear off soon. If they don't, I'm definitely going to ask my

doctor to switch me to something else because I don't think I can handle them for very long. I don't want to gain weight because the fatigue is already slowing me down. And I don't want to take pain relievers for the aching in my legs.

Has anyone else been experiencing these symptoms? Did the symptoms lessen in time for you or did they persist? if they did lessen, how many weeks after starting the treatment did that happen?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email